T Nation

Accutane and Liver Function


#1

Hi guys and girls. First off I know this isn't a steroid question. But it is pharmaceutical based and in my opinion this is a better place to post than OT/GAL.

Anyways I weigh 225 lbs, about 100 Kilos. My derm has prescribed me accutane back in December for resilient inflammatory lesions on my back and face. I don't use steroids, never have.My acne is genetic based as my siblings have it too, not as bad.

Anyways month 1 she gives me 40mg/day and then 80mg/day for months 2,3, and 4. I am beginning month 5 now and she wants me stay on it for at least 7 months. My liver function has increased but she said I shouldn't be concerned until my liver function tests reach 2.5 times the upper limit of whats considered normal.

Anyways my last blood work looked like this:

AST was 56, normal is 10-38
ALT was 58, normal is 5-40
Albumin had a slight elevation by a point or two, i don't recall its exact value

Interestingly enough my triglycerides and cholesterol haven't changed much at all and are normal as with all the other tests.

I feel fine, skins clear, mood is stable. Should I be concerned about these tests? Should I discontinue the accutane?

All advice is welcome. Thanks much.


#2

I had acne problem since age 15. It was horrible. My face, shoulders, and back were affected. Nothing helped. I've tried everything including antibiotics for extended time. That was the case until my doctor prescribed me Accutane. My face cleared up completely from the first run.
I have occasional problems on my skin when workouts and diet get really crazy.
No matter what anyone says I consider this a miracle drug. I still use it from time to time when I need to be sure that my skin will look clear.
I never was concerned about increased liver values. But again, I do not drink alcohol at all and my lifestyle is very clean, if I may say that.


#3

Have you noticed an appreciable degree in cost vs. reward between the 40mg and 80mg dosages?

I've read that isotretinoin tends to have a 'cumulative effective dosage', so it is the total amount you get during the course of your treatment that determines effectiveness vs. simply how much you can force yourself to tolerate for a brief period.

I only mention this because if this does turn out to be a concern for you, many people (from what I've read and personally experienced) have noticed solid results using lower dosage isotretinoin for a longer period of time - with the additional benefit of less severe side effects.

Just something to consider if the choice is either stay on your current protocol or stop altogether. MODOK and TysonKilpatrick are the two T-Nation pharmacists I can think of and they might be able to offer more educated insight if you shoot them a PM.


#4

Hey, thanks man I will shoot them both a PM. I dont drink alcohol much. I drink like two or three beers per month if I'm lucky.


#5

How would one repair the liver function from accutane? I still get stiff in the joints and if I take anything with Vitamin A in it, the back of my neck tightens, I get a headache and my muscles become tight.